Alert archive / Utah / High Wind Warnings in 2024
High Wind Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind warning at Jun 29, 2024, 6:25 AM MDT for Davis County, Weber County, Utah. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2024, 6:25 AM MDT (12:25 UTC)
- Expired
- Jun 29, 2024, 6:38 AM MDT
- In force
- 13 min
- Issued by
- NWS Salt Lake City, UT
Counties Davis County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 39 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 0.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2953 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929 WWUS75 KSLC 291225 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 625 AM MDT Sat Jun 29 2024 UTZ104-291700- /O.NEW.KSLC.HW.W.0007.240629T1225Z-240629T1700Z/ Northern Wasatch Front- Including the cities of Bountiful and Ogden 625 AM MDT Sat Jun 29 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MDT THIS MORNING... * WHAT...East to northeast wind gusts up to 90 mph for the mouth of Weber Canyon only. Winds will be generally light elsewhere in the northern Wasatch Front. * WHERE...The mouth of Weber Canyon in the Northern Wasatch Front. * WHEN...Until 11 AM MDT this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult on US-89 near Weber Canyon, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit... http://udottraffic.utah.gov MT
1 follow-up statement
098 WWUS75 KSLC 291238 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 638 AM MDT Sat Jun 29 2024 UTZ104-291345- /O.CAN.KSLC.HW.W.0007.000000T0000Z-240629T1700Z/ Northern Wasatch Front- Including the cities of Bountiful and Ogden 638 AM MDT Sat Jun 29 2024 ...HIGH WIND WARNING IS CANCELLED... The sensor that has been reporting strong gusty winds at the mouth of Weber Canyon appears to be in error based on collaboration with nearby observers. Therefore, the warning has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit... http://udottraffic.utah.gov MT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jun 29, 3:14 AM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 29, 3:14 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
314 AM MDT Sat Jun 29 2024
.SYNOPSIS...High pressure will bring the return of hot and dry
conditions over the weekend. Increasing winds will bring the
potential for critical fire weather conditions into Monday.
Moisture and instability may return to the area early next week.
&&
.SHORT TERM (Through 12Z/6AM Monday)...High pressure has moved
over Utah and southwest Wyoming this morning, resulting in mostly
clear skies. Some smoke from California wildfires was moving over
northern Utah this morning, but seems to be elevated enough not to
cause visibility restrictions. The ridge axis is expected to track
east to near the Utah/Colorado border by the afternoon, switching
the flow aloft to a more southerly direction that will move any
smoke away from the area. The change in the flow aloft will also
allow isolated canyon winds along the Wasatch Front to weaken.
Thus far, wind gusts near canyon mouths are in the 20-30 kt range
with the exception of Weber Canyon, where gusts are much higher,
over 70 mph at times. Given the very isolated nature of these
winds and the expectation they will weaken around sunrise, have
not issued a headline at this time.
Under the influence of the ridge, temperatures will warm
noticeably today, particularly over northern Utah and southwest
Wyoming. Those locations will see maxes up to 10F hotter than what
was observed yesterday and around 10F above seasonal normals.
Despite temperatures approaching the century mark for several
locations along the Wasatch Front, HeatRisk values remain in the
orange range given much better overnight recoveries compared to
the last period of hot temperatures and thus have not issued any
headlines. Over southern Utah, warming will be much more subtle.
As the ridge shifts east today, southerly winds over western Utah
will increase, becoming breezy at times. Combined with the dry
conditions, winds will be enough to result in isolated critical
fire weather conditions. However, have opted against headlines for
today given that in looking at NBM and SREF guidance, probabilities
of a prolonged period of wind gusts in excess of 30 mph look low,
and thus not widespread enough to warrant a Red Flag Warning. With
a trough entering the Great Basin tomorrow, winds will increase
further as the airmass continues to dry, resulting in the
potential for more widespread critical fire weather conditions. A
Fire Weather Watch remains in effect for much of southern and
western Utah where fuels are critically dry.
.LONG TERM (After 12Z/6AM Monday)...A bit of a cooldown is our
weather headline for the first of July, which is not the headline
you would anticipate. This cooldown won't impact all of our area,
but the northern 2/3rds of Utah will feel the impacts. The set up
here is a fairly broad and far reaching trough of low pressure
across the western US, tracking very slowly eastward through mid-
week. There isn't a forecast model that doesn't support this
solution so there is quite good confidence in these cooler
conditions.
The trough moves so slow in fact that conditions Monday compared to
Tuesday are quite similar, or even cooler. Conditions are mainly
expected to be dry across the region, in all areas except far
southeastern Utah where some moisture may reside. A slight risk for
showers and thunderstorms will exist in areas like Lake Powell/Glen
Canyon where lift is supportive ahead of the trough.
If forecast confidence wavers any, it will be in the mid-week time
frame when the low exits and strong high pressure begins to build in
from the west. The transition period timing does differ between
forecast models with the GFS bringing in the high by Wednesday while
the ECMWF waits until later in the week.
Friday and into the weekend, temperatures become a tough forecast.
Consensus is for high pressure to be parked somewhere over the
western US. However, it will make a difference which areas feels the
heat the most based on where it does situate itself. Essentially,
there's a 50/50 split amongst ensemble models favoring hotter
temperatures or favoring cooler temperatures in our area. The
hotter temperatures would arrive under high pressure centered
directly over our area, favored mostly by the GFS, whereas favored
cooler temperatures are noted by northwest flow associated with
an area of low pressure to our north. The range for possible
temperatures outcomes widens Friday and Saturday, which is no
surprise looking at this uncertainty.
&&
.AVIATION...KSLC...Smoke or haze from wildfires from the west
will have the potential to reduce visibilities at the terminal today
with otherwise VFR conditions expected. A light southerly wind is
forecast through much of the morning hours with potential for
briefly breezy southerly winds late morning. A northwest wind shift
is expected early to mid afternoon. Overnight, look for gusty
southerly winds with gusts at or exceeding 20 knots.
.REST OF UTAH AND SOUTHWEST WYOMING...Across much of Utah
today, smoke or haze from wildfires from the west may reduce
visibilities at area terminals. Early this morning, easterly winds
are forecast for LGU and OGD bringing some gusty conditions.
Conditions are expected to shift more southwesterly by early this
afternoon. Elsewhere, diurnal wind shifts are forecast today. VFR
conditions are forecast except where isolated showers and
thunderstorms are possible across eastern Utah this afternoon.
Visibility may drop as a result in heavy rain.
&&
.FIRE WEATHER...High pressure has moved over Utah this morning and
conditions have dried substantially. Western portions of the area
will be under an occasionally breezy southwest flow this
afternoon, which will combine with the low relative humidities to
produce isolated critical fire weather conditions. The airmass
will continue to dry Sunday as winds increase areawide with a
trough moving into the Great Basin. Thus, critical fire weather
conditions are expected to be more widespread and a Fire Weather
Watch is in effect for large portions of western and southern
Utah. With the passage of the trough moisture is expected to
increase over eastern Utah with winds decreasing overall. Still,
some threat remains for critical fire weather conditions over
parts of southern Utah.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ492.
Fire Weather Watch from Sunday afternoon through Monday evening
for UTZ495-497-498.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:44 PM MDT | Red Flag Warning | SLC | Beaver, Box Elder, Davis, Garfield, Iron, Juab and 9 more | 54 hr |
Nearby
High Wind Warnings in Utah, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.